zig
0

Notifications

  • You're all caught up!

Niacin Overdose Treatment & Side Effects

by
author image Carole Anne Tomlinson
Carole Anne Tomlinson is a registered nurse with experience in rehabilitation, nutrition, chemical dependency, diabetes and health problems related to the elderly. Tomlinson holds a Bachelor of Arts in criminal justice and is presently working on her master's degree in nursing. Her screenplays have been viewed by Merchant Ivory, Angela Lansbury and Steven King's associates.
Niacin Overdose Treatment & Side Effects
A woman gives her husband prescribed medicine. Photo Credit BananaStock/BananaStock/Getty Images

Niacin has a standard dose of 14 to 18 milligrams daily for average adults older than 18, according to the University of Maryland Medical Center. Doses over 100 milligrams are prescribed by a physician in order to treat specific diseases. You may take niacin, also called vitamin B-3, as a single vitamin, as part of a B complex vitamin or in a multivitamin. People typically take niacin to help lower their cholesterol, but taking too much may cause side effects.

Treatment

If you believe you have taken too much niacin and exhibit any side effects, go to your nearest emergency room. The results of having too much niacin in your body can prove fatal if you do not get help immediately. The risks presented by the vitamin in overabundance are too significant to try to treat at home.

Liver Problems

If you ingest too much niacin, you may suffer hepatoxicity, Linus Pauling Institute reports. This means you can severely damage your liver with an overdose of this supplement. You may not notice symptoms of liver damage at first, but you may see a yellowing of your skin and the white portion of your eyes, called jaundice. Seek immediate medical aid if you have these symptoms.

You Might Also Like

Dizziness

Dizziness may occur as a side effect of taking too much niacin, Drugs.com reports. This may give you a sensation of feeling unbalanced or uncoordinated when you walk or move. It may make the room appear to rotate. If you become dizzy, you may stumble into furniture or fall to the floor, where you can hurt yourself. If you associate your dizziness with taking an overdose of vitamin B-3, get to the emergency room immediately.

Arrhythmia

Tachycardia, an acceleration of your normal heartbeat, may occur with too much niacin in your bodily system. This arrhythmia poses significant problems for your heart and body. If your heart maintains a rate faster than 100 beats per minute for a long time, it could cause a heart attack and definitely will cause high blood pressure. Tachycardia exists if your heart rate accelerates beyond 100 beats per minute when you are inactive. Your heart may normally accelerate if you exercise or perform strenuous activities, but it will settle back to a rate between 60 and 100 times each minute. If you have ingested too much niacin and you experience tachycardia that does not relate to activity and does not stop, go to the emergency room.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media